Communications in Mathematical Physics

, Volume 207, Issue 3, pp 665–685

Random Unitary Matrices, Permutations and Painlevé

  • Craig A. Tracy
  • Harold Widom

Abstract:

This paper is concerned with certain connections between the ensemble of n×n unitary matrices – specifically the characteristic function of the random variable tr(U) – and combinatorics – specifically Ulam's problem concerning the distribution of the length of the longest increasing subsequence in permutation groups – and the appearance of Painlevé functions in the answers to apparently unrelated questions. Among the results is a representation in terms of a Painlevé V function for the characteristic function of tr(U) and (using recent results of Baik, Deift and Johansson) an expression in terms of a Painlevé II function for the limiting distribution of the length of the longest increasing subsequence in the hyperoctahedral groups.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 1999

Authors and Affiliations

  • Craig A. Tracy
    • 1
  • Harold Widom
    • 2
  1. 1.Department of Mathematics and Institute of Theoretical Dynamics, University of California, Davis,¶CA 95616, USA. E-mail: tracy@itd.ucdavis.eduUS
  2. 2.Department of Mathematics, University of California, Santa Cruz, CA 95064, USA.¶E-mail: widom@math.ucsc.eduUS

Personalised recommendations